Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Fosamax usage duration for MG patient

01/25/2005

Question:

Dear Doctor, please advise if it is pereferable for MG patient to use Fosamax (to resreve the bone) for 3 months period as mentioned in the leaflit or to use it for more than that. My mother use prendnisone & mestinon almost regularly. So, is it enough to try to rebuild the bones for a shorter duration or this should be done all the time by using Fosamax with non-stop. Please clarify. Thanks for the big help you are providing to us; We are living in Baghdad and specialist doctors in this subject are not available due to the critical circumstances that we are living in.

Answer:

A patient with myasthenia gravis who is on prednisone for extended periods of time has a higher risk of osteopenia and osteoporosis (weak bone and bone density loss). It is one of the unfortunate side effects of prednisone, a drug that is often very beneficial for myasthenia gravis. While I have a patient on prednisone, I try to limit the side effects of the medication. I keep patients on Fosamax for the duration of their prednisone treatment. The dose depends on how bad their bone disease is: 35 mg per week if they do not yet have signs of bone loss (preventive), and 70 mg per week if they already have osteoporosis. Calcium must be taken with the Fosamax as it is the food for bone growth. If your mother is using prednisone every day, it is likely that she needs protection for her bones. A bone density test is often used by physicians to determine whether the osteoporosis prevention dose or osteoporosis treatment dose is needed.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati